CSN Login
Members Online: 23

Gabapentin

Survivor73
Posts: 135
Joined: Oct 2009

Ok, so I had my node biopsy on Thursday...I was feeling better, my pain is almost gone...only bad when I move...lol.

Anyway, the dr had given me Gabapentin (prescription) and tylenol 3...I'm not using the tylenol anymore, but I don't know if I'm supposed to stay on the Gabapentin...apparently it's for nerve pain...which I don't have so far.

Was anyone else given this? Did you have to take if for the full 2 weeks?

I'm finding the side effects are really bothering me...I'm awake for about 4 hrs, then I crash - like it's totally uncontrollable, and I sleep for 4-5 hrs at a time. This means that in the middle of the night, I might be on my awake time, which means I can't sleep at all and of course when my family is awake, I am sleeping...go figure...

Just wondering if anyone has been on this drug...the dr never explained what it was for, the nurse just said the dr left the prescription for me...so I don't know what to do.

Any info would be appreciated...I won't go off the meds until I talk to the dr, but I'd like to know why I'm taking it.

thx and take care all.

cinnamonsmile
Posts: 1049
Joined: Dec 2010

i had a bilateral mastectomy with bilateral sentinel biopsy on both sides on 1/11/11.i have terrible, terrible nerve pain from the surgeon knicking the nerves near the snb, the right much worse than the left. it is worse than when my hand got smashed by a 700 lb bundle of metal, totally different sypmtoms. it is just last week that i could shower and dress myself. i am now up to 1200 mg of gabapentin (for the nerve pain)a day and have been on it for a month. i do notice i have a loopy time in the morning, seems to hit around same time everyday and i do get tired in the afternoons and will need naps if i have been out and out about or have had a therapy session.i am in physical therapy now and have greater range of motion in my arms but still have side effects from the nerve pain.i dont know if it is a drug you can just stop or need to wean of off. i always ask my drs, since i have other issues that i take medication for, which also cause drowsiness.my surgeons plan is that i am on it for another two months, unless of course, i would feel i dont need it, as of today, i still have problems with burning and numbness and pain.today i had my first itch on a numb section and it was awful!! how i can have an itch, scratch with a towel ( thats all i can handle there because i will get pain, strange isnt it?)and the itch stay. all i can say is ask your dr.my surgeon and other drs always explain why they are giving me the medication.

pinkkari09's picture
pinkkari09
Posts: 878
Joined: Sep 2009

I was given Gabepentin for hot flashes. For nerve pain they put me on Lyrica. My neurologist did say she has used Gabepentin in the past for nerve pain but Lyrica is the newer drug of choice.
Miles of Love,
~Kari

midnight10
Posts: 74
Joined: Sep 2010

I've been on gabepentin for 60 days for neuropathy in my feet and haven't really noticed any side effects. It has helped a little, but am still having some pain/discomfort. I have a prescription for another 30 days, then I'm not sure what will happen.

CR1954's picture
CR1954
Posts: 1392
Joined: Jul 2008

It is the generic for Neurontin, which was orifginally used for seizures. It was later found that it helped neuropathy or nerve pain.

I didn't take it at the time of surgery. However, I developed joint pain/nerve pain/ inflammation after chemo. My rheumatologist put me on Meloxicam amd added Gabapentin a couple of months ago. In my case, the two meds have eased my pain immensely.

The doc told me to take it at bedtime as many patients report that it makes them drowsy. We also hoped that it would actually help me get to/stay asleep. No, it didn't. I wish it did make me sleepy.

But am very relieved and happy that it manages the pain.

CR

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network